What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 8:22 PM EST, 58 minutes earlier.
Area forecast discussion, Aug 2, 8:22 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
922 PM EDT Thu Aug 2 2018
.SYNOPSIS...
A Bermuda high pressure will remain east of the area through
Friday. Meanwhile, a cold front will approach from the Ohio
Valley tonight into Friday. A weak frontal boundary will cross
the area Friday Night into Saturday Night, followed by weak
high pressure for Sunday into early next week. A cold front will
approach the region for the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Additional shwrs and tstms still developing across NJ.
Multicellular environment per the LAPS data, but less cape
overnight yields a better shear/cape balance. Very little cin
per the NAM progs, so tstm chances will continue thru the ngt,
and have been extended in the fcst as a result. Any thunderstorm
that develops will be capable of producing heavy downpours and
locally gusty winds.
Temperatures tonight will be in the low to mid 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, with a trough west of the area and a surface high
pressure offshore the synoptic pattern will continue to support
a moist and warm unstable air mass. Showers and thunderstorms
will redevelop, again with the inland areas being more likely to
see convection develop with heavy rainfall possible. Although
the threat for flash flooding seems to be higher tomorrow
evening due to possible training and slow moving thunderstorms
there is still uncertainty on how widespread the thunderstorms
will be. At this time will hold off on issuing any flash flood
products.
Heat indices again will climb to 90-95 Friday afternoon, and
will be a little more widespread at that time.
There is a moderate risk for the development of rip currents at
the Atlantic ocean beaches Friday.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Bermuda ridging across the western Atlantic Friday will
retrograde SW into a broad Southern US ridge this weekend into
early next week. Meanwhile persistent Ohio/Mississippi River
Valley troughing finally weakens and lifts northeast through the
NE US Saturday into Saturday Night.
At the surface, the weak frontal boundary that has been
stationary along the eastern edge of the Appalachians for quite
some time, will finally slide into the region Friday Night and
gradually through the region through Saturday Night. Models in
good agreement with a weak wave of low pressure developing along
this front, as it moves through the region Friday Night into
Saturday. Track differences exist with this wave of low
pressure, but timing looks to be late Friday Night through
Saturday morning for passage. Primary threat looks to be
torrential downpours from an area of heavy rain showers and
thunderstorms ahead of this wave. Although deep layer shear is
not overly impressive and instability marginal, locally enhanced
low-level helicity/shear ahead of the approaching wave and
slightly later timing of wave approach may increased the threat
for an isolated strong rotating storm to develop. Otherwise,
additional scattered shower/thunderstorm development is possible
along the trailing frontal boundary as it crosses the region
Saturday afternoon/evening. An isolated strong to severe storm
with damaging wind potential is not out of the question with
this activity, mainly across NYC metro and points N & W, with
moderate to high instability, weak shear, and mid
-level drying.
A more zonal upper flow is expected Sunday into early next week
as the upper high retrogrades into the Southern US. This will
allow a very warm and very humid airmass to build into the
region with the potential for heat indices of 95 to 100 degrees
across at least the I-95 urban corridor and surroundings Sunday
into Tuesday, and possibly more widespread on Monday.
Longwave trough digs into the Great Lakes/Northeast Tue into
midweek, with still significant timing differences of individual
shortwaves and frontal boundary moving through the region.
Potential exists for some organized shower/thunderstorm activity
during the midweek period, but timing is uncertain at this time.
Temps will likely remain above seasonable during this time
period.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
High pressure remains over the western Atlantic through Friday.
Mainly VFR outside of any showers/thunderstorms, except stratus
observed east. Best chance for convection across NYC metro and
west, but scattered activity expected through the night.
For the overnight, stratus is likely, especially eastern
terminals. MVFR or IFR possible in stratus and patchy fog.
Stratus burns off Friday morning. Additional showers/thunderstorms
are possible once again Friday afternoon.
Southwest winds lighten overnight. South/southwest winds
expected Friday, but speeds should be a little lighter.
.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday night-Saturday...MVFR or lower conditions possible.
Isolated to scattered showers and thunderstorms are also
possible, mainly from NYC terminals on N/W. SW winds G15-20KT
are possible, mainly during the daylight hours.
.Sunday thru Tuesday...VFR. An isolated shower or thunderstorm
is possible.
&&
.MARINE...
SCA conditions continue across the ocean waters through
tonight. Winds will remain marginal with gusts just reaching 25
kts. Winds diminish Friday as surface high pressure offshore
begins to weaken. Seas are also expected to fall below SCA
levels Friday and remain through Friday night.
Bermuda high pressure will weaken and sink south of the region
this weekend. Persistent SW flow with marginal 5 ft seas are
possible on the ocean Sat. Sub-SCA conditions are then likely in
the wake of a frontal passage Saturday into Saturday night with
a weak pressure gradient and subsiding seas Sun through early
next week.
&&
.HYDROLOGY...
Sct shwrs and tstms tngt, with numerous showers and thunderstorms
Friday afternoon. Heavy rainfall will be possible with any of
the thunderstorms that develop. There is a threat for minor
urban flooding both tonight and Friday night.
There is the potential for locally heavy rainfall from late Friday
night through Saturday morning. Minor urban and poor drainage
flooding and minor flooding along fast responding small streams
and creeks is the main threat during this time, but a localized
flash flood potential exists with any training thunderstorm
activity.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.
&&
SYNOPSIS...Fig/NV
NEAR TERM...JMC/Fig
SHORT TERM...Fig
LONG TERM...NV
AVIATION...IRD/PW
MARINE...Fig/NV
HYDROLOGY...Fig/NV/JMC
EQUIPMENT...
Hazardous weather outlook, Aug 2, 8:09 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
909 PM EDT Thu Aug 2 2018
ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
040115-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
909 PM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
Scattered thunderstorms could produce locally heavy rain, gusty
winds and lightning strikes.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
There is a low chance of flash flooding from late Friday night
through Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-350-353-355-040115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
909 PM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Scattered thunderstorms could produce locally heavy rain, gusty
winds and lightning strikes.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
JMC
In the hours before
Special weather statement, Aug 2, 3:21 PM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service New York NY
421 PM EDT THU AUG 2 2018
CTZ005-006-009-NYZ068-070-071-022100-
Northern Fairfield-Southern Fairfield-Northern New
Haven-Putnam-Southern Westchester-Northern Westchester-
421 PM EDT THU AUG 2 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...WEST
CENTRAL NEW HAVEN...WESTCHESTER AND EASTERN PUTNAM COUNTIES...
At 421 PM EDT, strong thunderstorms were clustered over Bedford, or
near Mount Kisco, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stamford, Norwalk, Danbury, Shelton, Southbury, New Canaan, Mount
Kisco, Mahopac, Sherman, Brewster, Newtown, Fairfield, Greenwich,
Trumbull and Harrison.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4153 7345 4149 7344 4151 7339 4151 7338
4149 7337 4147 7331 4149 7333 4151 7332
4151 7323 4134 7303 4101 7371 4125 7395
4153 7354 4153 7353 4154 7353 4158 7347
TIME...MOT...LOC 2021Z 243DEG 28KT 4120 7366
JMCSpecial weather statement, Aug 2, 3:38 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service New York NY
438 PM EDT THU AUG 2 2018
CTZ009-NJZ103-104-NYZ068>071-022115-
Southern Fairfield-Western Bergen-Eastern
Bergen-Putnam-Rockland-Southern Westchester-Northern Westchester-
438 PM EDT THU AUG 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
CENTRAL BERGEN...WESTCHESTER...CENTRAL PUTNAM AND ROCKLAND
COUNTIES...
At 438 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Peekskill to Paramus. Movement was
northeast at 50 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Stamford, Hackensack, New City, Bergenfield, Paramus, Ossining,
Ridgewood, Peekskill, New Canaan, Monsey, Nanuet, Haverstraw,
Tarrytown, Mount Kisco and Dobbs Ferry.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4115 7349 4085 7412 4086 7411 4091 7413
4128 7404 4151 7373 4152 7364
TIME...MOT...LOC 2038Z 227DEG 44KT 4128 7398 4095 7408
JMCSpecial weather statement, Aug 2, 3:51 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service New York NY
451 PM EDT THU AUG 2 2018
CTZ006-007-022130-
Northern New Haven-Northern Middlesex-
451 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NEW HAVEN AND
NORTHERN MIDDLESEX COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Cheshire, or
near Wallingford, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Wallingford around 455 PM EDT.
Durham around 505 PM EDT.
Middlefield around 510 PM EDT.
Meriden around 515 PM EDT.
Middletown around 520 PM EDT.
East Hampton and Cromwell around 530 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4153 7244 4137 7290 4152 7303 4157 7294
4156 7295 4156 7288 4154 7285 4157 7285
4157 7283 4155 7282 4157 7280 4158 7275
4159 7275 4161 7272 4163 7271 4164 7263
4163 7262 4164 7250
TIME...MOT...LOC 2051Z 239DEG 22KT 4149 7289
JMCSpecial weather statement, Aug 2, 4:06 PM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service New York NY
506 PM EDT THU AUG 2 2018
CTZ005-006-NYZ068-022145-
Northern Fairfield-Northern New Haven-Putnam-
506 PM EDT THU AUG 2 2018
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...NORTHWESTERN
NEW HAVEN AND EASTERN PUTNAM COUNTIES...
At 504 PM EDT, strong thunderstorms were located over northern
portions of Fairfield and New Haven counties, moving northeast at 35
mph.
Winds in excess of 30 mph are possible with this activity.
Locations impacted include...
Waterbury, Danbury, Shelton, Naugatuck, Southbury, Wolcott, Sherman,
Newtown, Hamden, Trumbull, Cheshire, Ridgefield, North Haven, Monroe
and Bethel.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4156 7295 4156 7290 4137 7289 4122 7349
4128 7354 4136 7354 4136 7358 4151 7364
4153 7353 4155 7353 4157 7347 4149 7344
4151 7339 4147 7331 4149 7333 4151 7332
4151 7316 4156 7316 4164 7294
TIME...MOT...LOC 2104Z 238DEG 28KT 4144 7335
JMCSpecial weather statement, Aug 2, 5:03 PM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service New York NY
603 PM EDT THU AUG 2 2018
CTZ006>008-022245-
Northern New London-Northern New Haven-Northern Middlesex-
603 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON...NORTH
CENTRAL NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 603 PM EDT, a strong thunderstorm was located over Middletown,
moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Wolcott, Colchester,
East Hampton, Durham, Hamden, Cheshire, North Haven, Cromwell,
Portland, Prospect and Woodbridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4166 7216 4165 7204 4137 7300 4156 7300
4159 7294 4156 7295 4156 7288 4154 7285
4157 7284 4155 7282 4158 7275 4163 7271
4164 7263 4165 7250 4158 7247 4160 7234
4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 2203Z 243DEG 29KT 4158 7267
JMCSpecial weather statement, Aug 2, 5:46 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service New York NY
646 PM EDT THU AUG 2 2018
CTZ008-022330-
Northern New London-
646 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW LONDON COUNTY...
At 646 PM EDT, a strong thunderstorm was located over Columbia, or
near Colchester, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jewett City, Norwich, Colchester, Griswold, Lebanon, Lisbon, Sprague,
Bozrah, Voluntown and Franklin.
LAT...LON 4158 7240 4160 7240 4159 7239 4160 7238
4160 7233 4164 7233 4167 7227 4169 7227
4171 7224 4166 7216 4166 7212 4163 7196
4164 7186 4164 7179 4156 7179
TIME...MOT...LOC 2246Z 262DEG 25KT 4165 7230
NV